New York, 2018

Winter Weather in New York, February 7, 2018

February 7, 2018 · NWS OKX · 2 events in 2 counties and zones

A wave of low pressure developed across the southeastern states and tracked towards the northeast on February 7, 2018. The low brought mainly light snow and some light freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure developed across the southeastern states and tracked towards the northeast on February 7, 2018. The low brought mainly light snow and some light freezing rain. The low pressure tracked a long a warm front which lifted across portions of the region helping to change any snow to freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 7:25 AM EST, 35 minutes earlier.

Area forecast discussion, Feb 7, 7:25 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
725 AM EST Wed Feb 7 2018

.SYNOPSIS...
Low pressure will track right across the area today. High
pressure builds in behind the low on Thursday, then moves
offshore Friday. Low pressure will then impact the Tri-State
region over the weekend before high pressure returns for the
start of the work week.

&&

.NEAR TERM /UNTIL NOON TODAY/...
A few minor updates this morning to capture the latest
temperature trends. Overall the forecast remains on track, with
current radar and the latest runs of the HRRR continuing to
support precipitation reaching the city by around 13Z.

Water vapor shows a subtropical Pacific tap this mrng, with IR
showing remnant convection over MS and AL. The 00z models
initialized well, with the low per msas located over cntrl MS at
6z.

Model track clustering was very tight, with the low progged to
track across the NYC metro between 18-00Z. The model trend is
warmer aloft and colder at the sfc.

The radar composite at 4 am showed pcpn breaking out across the
DC area, steadily tracking newd at 54kt. This puts the leading
edge of pcpn in the City at about 13Z, the Hudson Valley by
around 14Z and sern CT by 16Z. It is possible that the pcpn
arrives sooner as development occurs in association with
increasing theta-e and upr lvl divergence.

All areas are blw freezing with dewpoints in the teens and lower
20s. Flow was lgt nely, so llvl waa has not commenced yet. As a
result, pcpn expected to start off as snow or a wintry mix in all
areas except for perhaps the LI s coast and forks. All of the
modeling keeps the wintry pcpn mainly snow n of LI and the City
til about 15Z, then the warm surge arrives quickly.

The advy was expanded to include all of CT and more of LI, where
fzra accums, albeit lgt in some of the spots, can be expected.
The wrng for nwrn Passaic and Putnam was downgraded to an advy,
with less snow and more mix expected.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM THURSDAY/...
The area transitions rapidly this aftn as the warm surge of air
comes in. The pcpn will be hvy at times, with snowfall rates of
an inch per hr likely across Orange county. With the warming
aloft however, the entire cwa should transition to sleet and
fzra, with much of the area thereafter going over to plain rain.
Snow totals were adjusted down, and ice totals were adjusted up,
The cad is difficult for the models to resolve, so it is
possible that some areas w of the low track stay colder than
fcst, allowing the icing to hang in a bit longer. This
uncertainty is baked into the advy end times somewhat. On the
other side of the low however, the hires NAM data shows temps
could surge to near 50. Also, in this warm sector winds could
increase significantly to 30-40 mph right ahead of the low
accompanied by advection fog off the ocean.

As the low exits this eve, winds become nwly and temps crash
into the teens and 20s overnight. Highs near freezing on Thu
with sunny skies and a nw breeze. Wind chills in the teens and
low 20s as a result.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Nearly zonal flow aloft to begin the long term period as surface
high pressure builds over the region Thursday night, then quickly
offshore during the day on Friday. Clouds will begin to increase
Friday morning as a subtle shortwave approaches the area. This will
result in a chance of light snow Friday afternoon into Friday night,
primarily across the Lower Hudson Valley and portions of Connecticut.

Thereafter, a trough digging into the western U.S. sets the stage
for the next widespread precipitation event as a broad area of low
pressure develops over the southern plains during the day on
Saturday and ejects northeast. Models have come into better
agreement overall with the evolution of this system, although
differences in timing remain. In general, expect precipitation to
overspread the area late in the day on Saturday into Saturday night
and continue until late Sunday night or early Monday morning. With
broad southwesterly flow aloft resulting in above normal
temperatures, the bulk of the precipitation with this event is
expected to fall as rain. The one exception to this is across
portions of the Lower Hudson Valley Saturday night where
temperatures may get cold enough for rain to mix with or briefly
change to snow. High pressure then returns for Monday before moving
quickly offshore on Tuesday.

After near to slightly below normal temperatures on Friday,
temperatures on Saturday and Sunday will be several degrees above
normal, with highs in the 40s to around 50. Near normal temperatures
then return in the wake of the system for Monday and Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
***HIGH IMPACT WINTER WX AND COMPRESSION/LLWS EVENT TODAY***

Low pressure will approach from the Appalachians today while a warm
front approaches from the south. The low and warm front will
move across late this afternoon, followed by a cold front this
evening.

With most places already seeing more of an easterly wind
component and radar/sfc obs to the south showing sleet at onset
across southern NJ, have trended slightly warmer, with precip
starting as snow and/or sleet, and going over to rain by late
morning or early afternoon after only about an hour or so of a
freezing rain/sleet mix. Exception is KSWF, which should remain
snow and/or sleet this morning, then go to a freezing rain/sleet
mix until about 20Z.

IFR conds expected especially late morning into early evening.
LLWS expected late today into early evening as S winds
increase to 55-65 kt at FL015-020. Warm fropa late today should
allow southerly winds to gust to 20-25 kt in NYC metro and along
the coast before cold fropa this evening. Quick improvement to
MVFR and then VFR expected after cold fropa this evening, with
NW winds G20-25kt overnight.

Snow/ice accumulations have been lowered for the most part, and
most are mentioned in the comments section below. In addition:

KBDR: Little or no snow accumulation and a few hundredths of an
inch of ice.

KSWF: Snowfall 2-4 inches, with up to 1/10 inch ice.

KGON: Little or no snow accumulation and a very light glaze of
ice.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes this morning. Little or no snow
accumulation and a very light glaze of ice.

KLGA TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes this morning. Little or no snow
accumulation and a very light glaze of ice.

KEWR TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes today. Little or no snow
accumulation and a very light glaze of ice.

KTEB TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes today. Little or no snow
accumulation and a very light glaze of ice.

KHPN TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes today. Snowfall about an inch followed
by a few hundredths of an inch of ice.

KISP TAF Comments: Unscheduled amendments likely to fine-tune
timing of precip changes this morning. Little or no snow or ice
accumulation.

.OUTLOOK FOR 12Z THURSDAY THROUGH SATURDAY...
.Thursday...VFR. NW winds G20KT in the morning.
.Thursday night...VFR.
.Friday and Friday night...Chance of light snow mainly inland
with MVFR/tempo IFR conds.
.Saturday...IFR conds possible. Rain/snow mix NYC metros/KISP
and snow farther north, changing to rain throughout
by afternoon.

&&

.MARINE...
A sca is up for the ocean and ern waters for today and tngt.
There is the potential for a brief burst to gale force late this
aftn and eve ahead of the passing low. Winds look to be blw 25
kt on Thu, but seas on the ocean will be slow to subside. The
sca will likely need to be extended.

Winds and seas will continue to decrease Thursday night as high
pressure builds over the waters. Conditions are then expected to
remain below SCA criteria through the day on Saturday before seas
begin to build to around 5 ft on the ocean waters during the day on
Sunday with the approach of an area of low pressure.

&&

.HYDROLOGY...
About an inch of rain/liquid equivalent will occur today. A
widespread one half to one inch precipitation event is expected
Saturday night through Sunday, with the bulk of the precipitation
falling in the form of rain. No hydrologic impacts are anticipated.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is off the
air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 5 PM EST this afternoon for
     CTZ005>008.
     Winter Weather Advisory until 3 PM EST this afternoon for
     CTZ009>012.
NY...Winter Weather Advisory until 10 PM EST this evening for
     NYZ068.
     Winter Weather Advisory until 5 PM EST this afternoon for
     NYZ069-070.
     Winter Weather Advisory until 3 PM EST this afternoon for
     NYZ071>075-176-178.
     Winter Storm Warning until 10 PM EST this evening for NYZ067.
     Winter Weather Advisory until 11 AM EST this morning for
     NYZ078-177-179.
NJ...Winter Weather Advisory until 10 PM EST this evening for
     NJZ002.
     Winter Weather Advisory until 5 PM EST this afternoon for
     NJZ004-103-105-107.
     Winter Weather Advisory until 3 PM EST this afternoon for
     NJZ006-104-106-108.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 AM EST
     Thursday for ANZ330-340-345.
     Small Craft Advisory until 6 AM EST Thursday for ANZ350-353-
     355.

&&

SYNOPSIS...FEB/JMC
NEAR TERM...FEB/JMC
SHORT TERM...JMC
LONG TERM...FEB
AVIATION...Goodman
MARINE...FEB/JMC
HYDROLOGY...FEB/JMC
EQUIPMENT...
Hazardous weather outlook, Feb 7, 3:32 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
332 AM EST Wed Feb 7 2018

NJZ002-NYZ068-080845-
Western Passaic-Putnam-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-080845-
Orange-
332 AM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072-080845-
New York (Manhattan)-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NJZ004-103-105-107-NYZ069-070-080845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Eastern Passaic-Western Bergen-Western Essex-
Western Union-Rockland-Northern Westchester-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NJZ006-104-106-108-NYZ071-073>075-176-178-080845-
Southern Fairfield-Hudson-Eastern Bergen-Eastern Essex-Eastern Union-
Southern Westchester-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079>081-080845-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
332 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is a low probability that a very brief period of freezing rain
occurs this morning before a quick changeover to rain, particularly
away from the immediate shore. If this does occur, icy pockets can
be expected before noon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-177-179-080845-
Northwestern Suffolk-Northern Nassau-Southern Nassau-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010>012-080845-
Southern New Haven-Southern Middlesex-Southern New London-
332 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-080845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
332 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

JMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Orange

When
February 7, 8:00 AM EST to 7:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Trained Spotters reported 2 to 3 inches of snowfall.

Winter Weather, New York (Manhattan)

When
February 7, 8:00 AM EST to 7:00 PM EST
Where
New York (Manhattan) forecast zone
Reported by
ASOS
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

The Central Park ASOS reported 0.09 inches of freezing rain.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741026, 741027.